Kansas, 2006

Hail and Heavy Rain in Kansas, August 31, 2006

August 31, 2006 · NWS DDC · 3 events in 1 county or zone

2 hail, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 31, 2:20 AM CST, 18 hours earlier.

Area forecast discussion, Aug 31, 2:20 AM CST, 18 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
320 AM CDT THU AUG 31 2006

.DISCUSSION...

DAYS 1-2...

NOT SHORT OF CHALLENGES THIS MORNING IN TRYING TO SORT OUT THE FCST
THROUGH 12Z SATURDAY.  IT REALLY ISNT A MATTER OF IF IT WILL RAIN
THROUGH SAT MORNING...BUT WHEN/HOW MUCH/HOW MANY ROUNDS.  IT
CERTAINLY WONT BE CONTINUOUSLY RAINING THROUGH THE PERIOD...BUT
THERE ARE STRONG SIGNALS OF AT LEAST TWO COHERENT EPISODES OF
CONVECTIVE PCPN IMPACTING WESTERN KANSAS.

31/00Z ANALYSIS SHOWED QUITE THE BAROCLINIC SYSTEM MOVING THROUGH
THE NORTHERN ROCKIES.  STRONG H7 COLD FRONT WAS PUSHING THROUGH
WESTERN MT AND NORTHWESTERN WY WITH NEW OCCLUSION DEVELOPING AROUND
GREAT FALLS. 00Z 850MB AND SFC OBS SHOWED COLD FRONTOGENESIS
OCCURRING IN THE LOW LEVELS OVER SOUTH CENTRAL THROUGH EAST CENTRAL
MT. BY 06Z...VERY STRONG SFC FGEN OCCURRING IN SOUTHEASTERN MT WITH
40-45 KNOT WIND GUSTS OUT OF THE NORTHWEST OCCURRING OVER A LARGE
PORTION OF EASTERN MT. THIS FRONT AT THE SURFACE WILL CHARGE SOUTH
REACHING THE CHEYENNE RIDGE AREA BY 15Z...EXTENDING NORTHEAST INTO
NORTH CENTRAL NEB. 00Z ANALYSIS AND WV LOOP ALSO SUGGESTED AN
IMPORTANT 200MB SUBTROP JET STREAK FROM SOUTHERN CAL INTO WESTERN CO.
THIS JET IS SHOWN BY NAM/GFS/UKMET TO NOSE INTO WEST CENTRAL KS BY
LATE THIS AFTN...PROVIDING ENHANCED LIFTING COINCIDENT WITH THE
SOUTHWARD MOVING FRONT. THE FRONT SHOULD SLOW DOWN THIS AFTERNOON
DUE TO BOTH DYNAMIC AND DIURNAL EFFECTS.

BY 21Z SHOULD SEE FAIRLY VIGOROUS CONVECTIVE DEVELOPMENT ALONG THE
FRONT NEAR THE I-70 CORRIDOR OF EAST CENTRAL CO INTO FAR NORTHWEST
KS.  BOTH THE NAM/GFS SHOW LOWER TO MID 60S SFC TDS, WHICH I COULD
SEE SOME SUPPORT FOR GIVEN THE SIGNIFICANT INCREASE IN LOW LEVEL
CONVERGENCE BY 21-00Z.  THIS WILL INCREASE SBCAPE FAIRLY
SIGNIFICANTLY TO NEARLY 2500 J/KG OVER A LARGE CHUNK OF SW KS.
REALLY INTERESTING WIND SHEAR PROFILE.  TRADITIONAL 500MB WIND
VECTOR PROXY FOR TOP OF DEEP LAYER (0-6KM AGL) SHEAR DEPTH WONT TELL
THE STORY TODAY GIVEN TALL SBCAPE PROFILES (EL ALMOST 11 TO 12KM
AGL.  ABOVE 500MB...FLOW INCREASES DRAMATICALLY SUCH THAT 0-8KM AGL
SHEAR VECTOR MAGNITUDE WILL BE AROUND 50-65 KNOTS.  CONVECTIVE MODE
THIS AFTERNOON SHOULD BE SUPERCELLS GIVEN THIS THERMODYNAMIC AND
SHEAR PROFILE FROM 21Z TO 00Z.  IF SUPERCELLS CONTINUE PAST 00Z...AN
ATTENDANT TORNADO THREAT WILL EXIST AS 0-1KM SR RAMPS UP
DRAMATICALLY AS LOW LEVEL WINDS INCREASE AT THE SURFACE AND JUST
ABOVE.  THINK A FAIRLY DECENT CONVECTIVE HIGH WIND THREAT AND LARGE
HAIL THREAT WILL PERSIST THROUGH 06Z DEPENDING ON MODE.  THINK THAT
AN ORGANIZED MCS SHOULD MATERIALIZE PUSHING THE THREAT MORE OVER TO
WIND AND VERY HEAVY RAIN BY LATE EVENING. WILL GO WITH 70 TO 90
POPS OVER NORTHERN CWA TONIGHT WITH 50-70 SOUTH OF THE ARK MAINLY
AFT MIDNIGHT.

FRIDAY-FRI NIGHT...DIFFICULTIES HERE DEPENDING ON REMNANTS OF EXPECTED
LARGE MCS.  THERE COULD BE SO MUCH REMNANT CLOUD COVER AND LOW LEVEL
MOISTURE THAT WE WONT ESCAPE LOWER-MID 70S...WHICH IS WHAT THE GOING
FCST HAS.  I REALLY CANNOT FIND MUCH DISAGREEMENT TO THAT...AND WILL
NOT CHANGE MUCH AT ALL.  WARMEST TEMPS MAY BE OUT IN THE WESTERN
ZONES NEAR CO BORDER IF ANY SUN CAN COME OUT AT ALL.  THE MAIN
NORTHERN PLAINS TROUGH AXIS WILL STILL BE OVER THE WESTERN
DAKOTAS...WHICH WILL USHER SOUTH ANOTHER COLD SURGE LATE IN THE
DAY.  ALL THE MODELS SHOW A SECONDARY FRONT MOVING SOUTH LATE AFTN.
REALLY TOUGH TO FIGURE OUT HOW MUCH PCPN WILL DEVELOP WITH THIS
SECOND WAVE...BUT BELIEVE ENOUGH FORCING FOR LIFT WILL BE INVOLVED
WITH LOW LEVEL FRONTOGENESIS AND JET STREAK DYNAMICS TO SUPPORT
CONVECTION...MAINLY LATE AFTERNOON INTO THE EVENING FRIDAY.  -UMSCHEID

DAYS 3-7...

NO CHANGES TO GOING FCST ATTM.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  90  62  74  55 /   0  70  50  50
GCK  91  61  75  54 /  20  90  50  60
EHA  92  60  77  55 /  10  60  40  60
LBL  91  61  76  55 /   0  60  50  50
HYS  85  62  72  56 /  10  90  40  40
P28  88  65  73  60 /   0  70  60  50

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/06
Hazardous weather outlook, Aug 31, 11:54 AM CST, 8 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1254 PM CDT THU AUG 31 2006

KSZ078-087>089-011000-
CLARK-COMANCHE-FORD-MEADE-
1254 PM CDT THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT FROM NORTHWEST OKLAHOMA TO EAST CENTRAL COLORADO WILL
ACT AS THE FOCUS FOR ISOLATED AFTERNOON AND EARLY EVENING
THUNDERSTORMS. THERE IS A SLIM CHANCE THAT ONE OF THEM COULD
BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS BUT THEY WILL BE
MAINLY NORTHEAST OF THE AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION FRIDAY NIGHT
BRINGING COOLER AND DRIER AIR TO THE REGION. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT BUT ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

KSZ043-044-061>063-074>077-084>086-011000-
FINNEY-GRANT-GRAY-HAMILTON-HASKELL-KEARNY-LANE-MORTON-SCOTT-SEWARD-
STANTON-STEVENS-
1254 PM CDT (1154 AM MDT) THU AUG 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
KANSAS AND SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A COMPLEX OF THUNDERSTORMS IS EXPECTED TO DEVELOP OVER EAST CENTRAL
COLORADO AFTER 400 PM CDT AND IS EXPECTED TO MOVE SOUTH ACROSS FAR
SOUTHWEST KANSAS TONIGHT. VERY HEAVY RAINS DAMAGING WINDS AND HAIL
ARE LIKELY WITH THE COMPLEX. A WARM FRONT FROM NORTHWEST OKLAHOMA TO
EAST CENTRAL COLORADO WILL ACT AS THE FOCUS FOR ISOLATED AFTERNOON
AND EARLY EVENING THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION FRIDAY NIGHT
BRINGING COOLER AND DRIER AIR TO THE REGION. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT BUT ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 9:00 PM CDT.

KSZ030-031-045-046-064>066-079>081-090-011000-
BARBER-EDWARDS-ELLIS-HODGEMAN-KIOWA-NESS-PAWNEE-PRATT-RUSH-STAFFORD-
TREGO-
1254 PM CDT THU AUG 31 2006

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WARM FRONT FROM NORTHWEST OKLAHOMA TO EAST CENTRAL COLORADO WILL
ACT AS THE FOCUS FOR ISOLATED AFTERNOON AND EARLY EVENING
THUNDERSTORMS. ONE OR TWO OF THESE STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A COLD FRONT WILL SWEEP SOUTHEAST ACROSS THE REGION FRIDAY NIGHT
BRINGING COOLER AND DRIER AIR TO THE REGION. SHOWERS AND
THUNDERSTORMS ARE POSSIBLE ALONG THE FRONT BUT ARE NOT EXPECTED TO
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 4:00 PM CDT.

JOHNSON

In the hours before

Special weather statement, Aug 31, 6:53 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
753 PM CDT THU AUG 31 2006

KSZ031-010145-
ELLIS-
753 PM CDT THU AUG 31 2006

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY...

AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF CATHERINE...MOVING NORTHEAST
AT 5 MPH.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

RESIDENTS IN NORTHERN ELLIS COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3912 9957 3890 9956 3886 9905 3912 9905

RITTERLING
Special weather statement, Aug 31, 8:05 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
905 PM CDT THU AUG 31 2006

KSZ031-010245-
ELLIS-
905 PM CDT THU AUG 31 2006

...SIGNIFICANT WEATHER ADVISORY FOR ELLIS COUNTY...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF ZURICH...OR 13 MILES NORTHEAST
OF ELLIS. THIS STORM WAS NEARLY STATIONARY.

PENNY SIZE HAIL IS POSSIBLE WITH THIS STORM.

LAT...LON 3912 9958 3899 9956 3882 9905 3913 9905

RITTERLING

The radar

The Dodge City radar (KDDC), 156 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 heavy rain. Local standard time, as filed.

Hail, Ellis

When
August 31, 8:20 PM CST
Where
Ellis County, 14 mi N of Yocemento
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.100, -99.417

Hail, Ellis

When
August 31, 9:30 PM CST
Where
Ellis County, 13 mi N of Ellis
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.117, -99.550

Heavy Rain, Ellis

When
August 31, 9:30 PM CST
Where
Ellis County, 13 mi N of Ellis
Reported by
GENERAL PUBLIC
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

2.70 inches of rain in a short period.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5528818, 5528819, 5528820.